Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Started getting acne after taking novelon pills. Is it safe to take OCP with isotretinion?

Sep 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1416 Questions
I am getting married end of november this year and I have a problem. I started novelon pills for contraception and kept getting a lot of acne. So i stopped it and now my dermatologist has put me on isotretionion alternating 20 mg and 10 mg. Overall my skin is clear, but i have acne during now i have around 2 painful cysts as my periods are due. I had a few questions
1. Does isotretinion help with hormonal acne?
2. My menses are due during the can I start taking a OCP now? What OCP should i take which will not increase my acne? i dont want a flare up on the wedding
3. Is it okay to take OCP with isotretinion?

Posted Thu, 22 Nov 2012 in Birth Control
Answered by Dr. Das Arindam 4 hours later
Firstly, from your photo and the symptoms you described indicates acne vulgaris occurring due to increased hormonal levels during the periods. The main hormones which are involved in this condition are testosterone, dihydrotestosterone, dehydroepiandrosterone and others.
This condition mainly occur during puberty and other hormonal disorder.
When a female person presents with this type of symptoms, first we have to exclude any hormonal disbalance like Polycystic ovarian syndrome. In this disease hormonal acne is a common presentation.
So, it would be better to exclude this PCOS before starting the isotretinoin.

Now, I am giving the answers of your questions one by one -
1. Though, isotretinoin can be used as a treatment modality in acne occuring due to any cause. But, one thing should be kept in mind that it is the last option. One more thing is Isotretinoin can not cure this particular hormonal acne effectively in many instances. So, it should be better to avoid.
One important point is it has many side effects of which many are serious for your age.
What you will do?
Consult with your treating doctor for using oral contraceptive agent containing estrogen along with drug containing aldactone. It has shown better response.

2. Oral contraceptive agents containing mainly estrogen ( drospirenone + ethinylestradiol) are indicated in your case. consult with your gynecologist before starting the drug. Take this agent at a particular time of day. you have to take this for 21 days and give a gap of 7 days then start the drug again.

3. The particular this group of drug does not have any interaction with isotretinoin.

Summary - Consult with your dermatologist for changing isotretinoin aldactone and estrogen containing oral contraceptive agents. Also, you have to consult with your gynecologist.

Hope this information suffices. Let me know, if you have any more question.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor